A bound for the number of different basic solutions generated by the simplex method

Tomonari Kitahara, Shinji Mizuno

Research output: Contribution to journalArticlepeer-review

22 Citations (Scopus)

Abstract

In this short paper, we give an upper bound for the number of different basic feasible solutions generated by the simplex method for linear programming problems (LP) having optimal solutions. The bound is polynomial of the number of constraints, the number of variables, and the ratio between the minimum and the maximum values of all the positive elements of primal basic feasible solutions. When the problem is primal nondegenerate, it becomes a bound for the number of iterations. The result includes strong polynomiality for Markov Decision Problem by Ye (http://www.stanford.edu/∼;:yyye/simplexmdp1.pdf, 2010) and utilize its analysis. We also apply our result to an LP whose constraint matrix is totally unimodular and a constant vector b of constraints is integral.

Original languageEnglish
Pages (from-to)579-586
Number of pages8
JournalMathematical Programming
Volume137
Issue number1-2
DOIs
Publication statusPublished - Feb 2013
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • Software
  • Mathematics(all)

Fingerprint Dive into the research topics of 'A bound for the number of different basic solutions generated by the simplex method'. Together they form a unique fingerprint.

Cite this